Montana, 2005

Damaging Wind in Montana, August 10, 2005

August 10, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph at Geraldine 20N.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 60 mph at Geraldine 20N.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 9, 9:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 9:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT TUE AUG 9 2005

UPDATED AVIATION SECTION

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE
MONTANA/CANADIAN BORDER AS WELL OVER CENTRAL MONTANA WITH ISOLATED
SHOWERS AND THUNDERSTORMS MOVING OVER SOUTHWESTERN ZONES. ACTIVITY
WILL CONTINUE THROUGH THE NIGHT AS IT MOVES EASTWARD. COOLER
TEMPERATURES OVER GLACIER COUNTY LOOK TO BE ON TRACK AS NEXT COLD
FRONT MAKES ITS WAY DOWN FROM ALBERTA. ONLY CHANGES WILL BE FOR
TONIGHT FOR CHANCE OF PRECIPITATION FOR EASTERN PORTION OF ZONES.

&&

.PREV DISCUSSION... (ISSUED 505 PM MDT TUE AUG 9 2005)

DISCUSSION...

TONIGHT THROUGH THURSDAY...A BIG PATTERN CHANGE WILL BEGIN ACROSS
WESTERN CANADA AND THE NORTHWESTERN UNITED STATES. POSITIVE HEIGHT
ANOMALIES WILL REMAIN ENTRENCHED OVER SOUTHERN ALASKA WITH HEIGHTS
LOWERING SOUTH OF THIS FEATURE AROUND 45 NORTH. THE DEVELOPING BLOCK
NEAR 50 WEST WILL LEAD TO LOWERING HEIGHTS OVER WESTERN CANADA AND
EVENTUALLY THE NORTHWESTERN UNITED STATES. A PREDOMINANTLY
WEST-SOUTHWEST UPPER LEVEL FLOW WILL THEREFORE SLOWLY VEER TO MORE
NORTHWESTERLY BY THE END OF THE PERIOD. THE LOWERING HEIGHTS OVER
THE REGION WILL SUPPORT A STRONG CANADIAN COLD FRONT PUSHING SOUTH
INTO MONTANA SOMETIME THURSDAY OR THURSDAY NIGHT. THE TIMING AND
STRENGTH OF THIS FRONT WILL BE A FOCUS OF THIS FORECAST. A SECOND
POINT OF EMPHASIS WILL BE ON A WEAKER FRONTAL BOUNDARY OVER CENTRAL
MONTANA. THIS BOUNDARY IS EXPECTED TO BE THE FOCUS FOR SEVERAL
PERIODS OF ISOLATED TO SCATTERED CONVECTION INTO THURSDAY.

TONIGHT...A WEAK SURFACE BOUNDARY THAT HAS BEEN RETREATING TO THE
NORTHEAST LATE THIS AFTERNOON WILL BEGIN SHIFTING BACK SOUTHWEST
OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP BY THIS EVENING OVER SOUTHERN ALBERTA AND NORTH-CENTRAL
MONTANA. THE STORMS WILL PROPAGATE SOUTHEASTERLY ALONG THE FRONT.
ATMOSPHERIC PROFILES WILL SUPPORT LARGE HAIL AND STRONG WINDS FROM
THE STRONGEST STORMS. ISOLATED TO SCATTERED CONVECTION IS ALSO
EXPECTED OVER SOUTHWESTERN MONTANA AS YET ANOTHER SHORT WAVE TROUGH
APPROACHES FROM THE SOUTHWEST. THESE STORMS WILL MAINLY BE OF THE
PULSE VARIETY...WITH THE STRONGER ONES POSSESSING A MARGINAL HAIL
AND GUSTY WIND THREAT.

WEDNESDAY AND WEDNESDAY NIGHT...OUTFLOW FROM OVERNIGHT CONVECTION
WILL HAVE SHIFTED THE FRONTAL BOUNDARY BACK INTO SOUTHERN AND
WESTERN PORTIONS OF CENTRAL MONTANA. THE FRONT IS EXPECTED TO
RETREAT TO THE NORTH AND EAST AGAIN TOMORROW...WITH ABUNDANT CLOUD
COVER OVER NORTH-CENTRAL MONTANA INCREASING THE TEMPERATURE GRADIENT
ACROSS THE BOUNDARY. BETTER FRONTOGENETIC FORCING AND MODERATE
INSTABILITY WILL LEAD SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT
OVER MUCH OF CENTRAL MONTANA. SHEAR PROFILES WILL SUPPORT ORGANIZED
CONVECTION WITH A LARGE HAIL AND STRONG WIND THREAT OVER SOUTHERN
AND WESTERN PORTIONS OF CENTRAL MONTANA INTO WEDNESDAY EVENING.
ISOLATED TO WIDELY SCATTERED STORMS ARE ALSO EXPECTED OVER SOUTHWEST
MONTANA AS WEAK SHORT WAVE ENERGY CONTINUES TO TRAVERSE THE AREA.
WILL NOT GO AS WIDESPREAD WITH THE COVERAGE AS A DRIER NORTHERN
STREAM BEGINS TO INFLUENCE THIS AREA VERSUS THE MONSOONAL SOUTHERLY
COMPONENT TO THE FLOW. TEMPERATURES OVER MOST AREAS WILL BE NEAR
NORMAL.

THURSDAY...ATTENTION TURNS TO THE NORTH AS LOWERING HEIGHTS SUPPORT
A STRONG CANADIAN COLD FRONT DROPPING INTO NORTH-CENTRAL MONTANA.
THE NAM MODEL IS THE QUICKEST WITH THIS FEATURE...WITH THE GFS/ECMWF
A BIT SLOWER. THE KEY TO THE OVERALL SPEED OF THE FRONT WILL BE A
STRONG SHORT WAVE TROUGH ROTATING AROUND THE SOUTHERN FLANK OF THE
PARENT TROUGH. WITH THE LOCATION OF THE SHORT WAVE ENERGY OVER THE
PACIFIC NORTHWEST...SHORT WAVE RIDGING OVER THE NORTHERN ROCKIES
WILL INITIALLY SLOW THE SOUTHWARD PROGRESS OF THE FRONT JUST A BIT.
WILL THEREFORE FAVOR THE SLIGHTLY SLOWER GFS/ECMWF SOLUTION WHICH
DROPS THE FRONT SOUTH OF THE INTERNATIONAL BORDER BY LATE AFTERNOON.
GUSTY NORTHERLY WINDS ARE EXPECTED WITH THE FRONTAL PASSAGE ALONG
WITH MORE SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES OVER
NORTH-CENTRAL MONTANA WILL BE BELOW NORMAL AND OCCUR EARLY IN THE
AFTERNOON. HIGH TEMPERATURES OVER THE REST OF CENTRAL MONTANA WILL
BE NEAR NORMAL. WITH THE FLOW BECOMING WEST-NORTHWESTERLY...SHOWER
AND THUNDERSTORM COVERAGE WILL DECREASE EVEN FURTHER OVER SOUTHWEST
MONTANA. POPS HAVE MAINLY BEEN CONFINED TO THE MOUNTAINS.
TEMPERATURES WILL BE NEAR NORMAL OVER THE SOUTHWEST. SCHAUMANN

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS HAVE COME
INTO GOOD AGREEMENT WITH THE OVERALL PATTERN TO AFFECT THE AREA FOR
THE EXTENDED FORECAST PERIOD. A BLOCKING PATTERN IN THE EASTERN
PACIFIC WILL LEAD TO AN AMPLIFIED PATTERN OVER NORTH AMERICA WITH A
RELATIVELY DEEP TROUGH EXTENDING FROM CENTRAL CANADA INTO THE NW
U.S.. THIS WILL BRING MUCH COOLER AND UNSETTLED CONDITIONS BEGINNING
THURSDAY NIGHT AS A CANADIAN COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA. FOLLOWING THIS FRONT SURFACE HIGH PRESSURE WILL BUILD
ACROSS SOUTHERN ALBERTA AND NORTHCENTRAL MT...PROVIDING COOL TEMPS
AND UPSLOPE SURFACE WINDS UNDER A SOMEWHAT UNSTABLE AND CYCLONIC NW
FLOW ALOFT. WEAK SHORTWAVES EMBEDDED WITHIN THE FLOW WILL LIKELY
ENHANCE PRECIP CHANCES AT TIMES...BUT AT THIS POINT TIMING OF THESE
FEATURES IS DIFFICULT AND WILL HAVE BROADBRUSH SLIGHT CHANCE POPS
THROUGH THE PERIOD. HAVE ALSO FURTHER LOWERED TEMPS...WITH THE
COOLEST DAYS BEING FRIDAY AND SATURDAY WITH HIGHS IN THE 60S AND 70S
ACROSS THE AREA. HOENISCH

MONDAY THROUGH WEDNESDAY...EXTENDED MODELS CONTINUE TO AGREE ON
BLOCKING HIGH OVER THE ALASKA REGION WITH CANADIAN TROF TO DEEPEN
ALLOWING COOL AIR TO SLIDE SOUTH AND COOL TEMPERATURES TO BELOW
SEASONAL AVERAGES FOR NORTHERN ZONES WHILE THE SOUTHERN ZONES WILL
BE CLOSE TO SEASONAL AVERAGES. HAVE LOW POPS ALONG NORTHWEST AND
SOUTHWEST MOUNTAINS THROUGH THE PERIOD. ZONAL FLOW WILL SET UP AND
PROVIDE THE REGION WITH CONTINUED MILD TEMPERATURES AND OCCASIONAL
WEAK DISTURBANCES TO FLOW THROUGH. SAUCIER

AVIATION...
UPDATED AT 0455Z.
MOIST AND UNSTABLE AIRMASS OVER THE REGION PROVIDING A FAVORABLE
CONVECTION ENVIRONMENT THIS EVENING. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE NIGHT...DIMINISHING TOWARD 12Z. SOME
STORMS LATE THIS EVENING MAY HAVE STRONG WINDS AND HAIL. EXPECT VFR
CONDITIONS WITH LOCAL MVFR NEAR STRONGER CONVECTION. MID CLOUD DECK
AND SOME LINGERING SHOWERS WILL PERSIST THROUGH THE MORNING WITH
ANOTHER ROUND OF THUNDERSTORMS AFTER 18Z WEDNESDAY...AGAIN SOME MAY
HAVE STRONG WINDS AND HAIL. THOMSON

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CAMP
LONG TERM....HOENISCH/SAUCIER
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 7:21 AM MST, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 AM MDT TUE AUG 9 2005

MTZ008>015-044>055-101430-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
821 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND CENTRAL
MONTANA THIS MORNING. THUNDERSTORMS WILL INCREASE OVER THE ENTIRE
AREA THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
EARLY WEDNESDAY AFTERNOON AND PERSIST INTO WEDNESDAY EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH STRONG WIND GUSTS AND LARGE
HAIL.

EXPECT A CHANGE IN THE WEATHER FRIDAY THROUGH SUNDAY AS MUCH COOLER
TEMPERATURES AND UNSETTLED WEATHER MOVES DOWN FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 99 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chouteau

When
August 10, 2:00 AM MST
Where
Chouteau County, 20 mi N of Geraldine
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.917, -110.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470673.